Massachusetts, 2021

Heavy Snow and High Wind in Massachusetts, January 16, 2021

January 16, 2021 · NWS BOX · 3 events in 3 counties and zones

Low pressure in the Ohio Valley spawned a secondary low pressure system off the mid-Atlantic coast, which moved northward into northern New England. It brought 1 to 2 inches of rain to much of Massachusetts, but in the highest terrain of western Franklin and Hampshire Counties, it was cold enough for 6 to 10 inches of snow to pile up during the overnight and early morning hours.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure in the Ohio Valley spawned a secondary low pressure system off the mid-Atlantic coast, which moved northward into northern New England. It brought 1 to 2 inches of rain to much of Massachusetts, but in the highest terrain of western Franklin and Hampshire Counties, it was cold enough for 6 to 10 inches of snow to pile up during the overnight and early morning hours. The heavy, wet snow downed some trees and wires in Franklin County. Strong winds occurred in eastern Massachusetts, with gusts to 50 to 55 mph and a sustained wind generally of 30 to 40 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jan 15, 10:03 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Jan 15, 10:03 PM EST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1003 PM EST Fri Jan 15 2021

.SYNOPSIS...
An intensifying area of low pressure will bring periods of
heavy rain overnight into Saturday morning, with some snow
across the high terrain of western and north central MA. The low
pressure tracks into northern New England Saturday evening. Dry
and seasonably cold weather follows during Sunday through
Tuesday. Weak weather systems may bring scattered light snow
showers Wednesday and Friday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...

**Heavy rain moves into the area tonight***
***Some snow accumulation in northwest MA***

10 PM Update...

After looking at some of the new 00z guidance, only change will
be to likely issue some type of wind headline for Sat morning (probably
Wind Advisory) for East Coastal MA, from Nantucket northward to
Cape Ann. 18z NAM and GFS bufkit model time sections indicate
50-60 kt extending downward below 1 kft at ACK/CHH and BVY.
Despite stout low level inversion, winds of this magnitude just
off the deck combined with bands of heavy rain and strong
pressure falls (enhancing isallobaric wind component), should
support winds gusting up to 50 mph along the Eastern MA
coastline. Thus isolated wind damage/power outage risk across
this area. Will evaluate all 00z guidance before deciding on
exact areal extent and duration of wind threat and headlines.
Otherwise previous forecast remains on track. Earlier discussion
below.

================================================================

Clouds are thickening over the region. Mostly altocu and cirrus
over Eastern MA at 6 PM, while farther west ceilings are 2500 to
3500 feet. Rain and patches of snow are reported across central
NY and PA, with rain also across Baltimore and Wash DC. Expect
the clouds over New England to lower during the night. Rain is
still expected to move in around midnight or overnight.

This update makes adjustments to the leading edge of the
clouds, but maintains similar precip onset.

Previous discussion...

Dry but cloudy. Then focus is on the approach of significant
precipitation. A large closed mid- upper level low moves through
the mid-Ohio Valley, with nearly vertically stacked surface low
underneath. A secondary low forms along a triple point along
the mid-Atlantic coast later this evening. SSE flow feeds into
southern New England and intensifies, with wind anomalies of 3-4
SD from normal. Significant increase in moisture, with
precipitable water around +2 SD from normal.

Expecting swath of precipitation to move into western zones
after 9 pm, eastern MA/RI after midnight. Most of this
precipitation is expected to be in the form of moderate to
locally heavy rainfall, with 0.5 inch to 1 inch liquid before
daybreak Saturday, except somewhat lower along east coastal MA
and Cape/Islands due to later rain onset.

Across the interior of MA, especially the high terrain of north
central MA and the east slopes of the Berkshires, thermal
profiles are favorable for snow/sleet or a rain/snow mix. Have
issued a Winter Weather Advisory for western Franklin and
western Hampshire Counties, where accumulation of 2 to 4 inches
is forecast across the higher terrain, above 1000 feet in
elevation. In the higher terrain of north central MA and
western Hampshire County thinking accumulations 2 inches or
less.

Looking at a non-diurnal temperature curve, with evening lows
mainly in the 30s, except upper 30s to low 40s Cape/Islands.
Temps nearly steady or climbing somewhat later tonight.

Regarding the strong SSE flow, expecting low level jet of 50-60
kts moving into eastern MA and RI late tonight. Low level
inversion is expected to prevent the strongest winds from
reaching the surface. However, gusts 30 to 40 mph are expected late
tonight over the Cape and Islands, and Block Island. Gusts 25
to 35 mph towards daybreak along the remainder of east coastal
MA to and south coastal RI.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...

*** Heavy rain and Gusty Winds continue Saturday morning***
*** Rain mixes/with changes back to light snow western MA
 Saturday evening***

Saturday...

Precipitation...

Models show coastal low tracking northward through New England
during the day. The strong SSE low level jet +3 to +4 SD from normal
continues over eastern MA/RI during the morning, with the with the
low level jet and associated axis of moisture pivoting NE of our
area during the afternoon. Continuation of moderate to heavy
rain during Saturday morning, with precipitation intensity and
coverage diminishing during the afternoon as the dry slot moves
in. Late day light precipitation in western MA could mixes with
or changes from light rain to light snow, but any accumulation
should be limited to under a half inch.

Event total rainfall inclusive of Friday night and Saturday is
expected to range between 1-1.5 inches for much of the area.
There is the potential for isolated 2 inch amounts in the hilly
terrain of MA/CT/RI. Despite system being a closed vertically
stacked cyclone, its progressive and will limit flood threat to
just minor poor drainage/street flooding. In addition, recent
dry weather and ground not frozen will limit flood potential.

Strong winds...

Low level jet increases to around 65 kt over Eastern MA Saturday
morning, before exiting the region Saturday afternoon. Model
soundings continue to suggest low level inversion should
preclude higher winds aloft from reaching the surface.

Will see a continuation of SE wind gusts 30 to 40 mph over the
Cape and Islands, with the stronger wind gusts shifting to the
north after midday. Thus Saturday morning into early Saturday
afternoon, these stronger gusts could occur over Coastal Essex
and Coastal Plymouth Counties.

During Sat afternoon winds diminish from S to N, and shift to
SSW towards sunset. Mild with highs 45-50, except cooler highs
in the upper 30s to low 40s over the far interior.

Saturday Night...

Surface low pressure/storm center moves through northern New
England/Canadian Maritimes and H5 low passes overhead. With
cold air advection should be a breezy night over the
Cape/Islands and interior high terrain, with some gusts 25-35
mph possible. Wrap-around moisture brings a continued chance
for light rain/light snow during the evening, with drier
conditions anticipated for the overnight. Any snow accumulation
would be limited to interior high terrain, and under 1 inch. Lows
in the mid 20s to mid 30s.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Big Picture...

GFS 5-wave contours continue to show a trough in the eastern USA and
ridge in the west for most of the coming week. There is a slow
shifting of the western ridge toward the west and offshore, with the
eastern trough expanding to cover the Lower 48. For Srn New England
this translates to a series of shortwaves moving through on a
westerly flow. Temperatures trending from seasonably mild Sunday to
seasonably cold midweek, then possibly milder again by Friday.

Model solutions for heights/MSLP/temperatures are similar over the
weekend and early next week, but evolve differently mid to late
week. Confidence is high Sunday-Monday, trending to low-moderate by
Thursday-Friday.

Details...

Sunday-Monday...

Upper low from the Saturday weather system will shift northeast into
the Maritimes. Cold pool and associated moisture will linger through
at least early afternoon. Expect diurnal clouds through much of the
day and so we are more pessimistic for sky cover than guidance. Cold
advection will generate mixing, with winds of 30-35 kt/35-40 mph
mixed to the surface in gusts. A ridge builds in late Sunday and
Sunday night, bringing brief clearing. Mixing to 900 mb Sunday will
support max sfc temps in the low to mid 40s. The airmass Sunday
night will be a couple of degrees cooler than the previous night, so
expect min temps in the mid 20s to mid 30s.

Upper shortwave moves overhead Monday bringing another period of
clouds. Favorable jet dynamics will be well offshore, and cross
sections show lift limited to the mid and upper levels where
moisture is less plentiful. If there are any snow showers, they will
occur along the East Slopes. Otherwise expect a mix of clouds and
sun and dry weather, with temps in the mid 30s to low 40s. Min temps
in the upper teens and 20s.

Tuesday through Friday...

Continued pattern of shortwaves moving through with limited
moisture. Best estimate of shortwave timing is Tuesday night-
Wednesday and Thursday night-Friday, but this may change.
Expect scattered snow showers with any shortwave passage.
Otherwise dry weather.

&&

.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

03z update...

Only change is to emphasize LLWS Sat 09z-15z from west to east
as strong low level ESE jet moves across the region, with speeds
at 925 mb increasing to 70 kt before moving offshore. Otherwise
TAFs look good. Earlier discussion below.

==================================================================

Tonight...High confidence on trends, lower on exact timing of
details including snowfall NW MA.

Dry weather and mostly VFR early in the night, but ceilings will
lower during the night through MVFR to IFR. Rain/snow moves
into western sections around midnight, and rain reaches eastern
sections around 3-4 AM. Heavy rain arrives around 3 AM west to 6
AM east. Along with the rain will be a period of 50-kt low
level wind shear from the Worcester Hills east to the coastline.

Some snow/sleet accumulation across NW MA with 2-4 inches
possible in the higher terrain of Western MA. East winds
increase overnight with gusts up to 30-35 kt along the RI/MA
shorelines and gusts 30 to near 40 kts Cape Cod/Islands/Block
Island.

Saturday...High confidence on trends, lower on exact timing of
details.

IFR/MVFR in moderate to heavy rain Sat AM, then improving in
the afternoon with a drying trend. Strong E/SE winds through
midday with gusts ranging from 30 to around 35 kts along the MA
shoreline including Cape/Islands, becoming SSW 10-20 kt in the
afternoon.

Saturday night...High confidence.

Lingering MVFR in widely scattered showers early in the evening,
then VFR in partial clearing during the night. Increasing west-
southwest wind with gusts 20-25 kt overnight.

KBOS TAF...Moderate confidence in TAF.

KBDL TAF...Moderate confidence in TAF.

Outlook /Sunday through Wednesday/...

Sunday: VFR. Windy with gusts up to 35 kt.

Sunday Night: VFR. Windy with local gusts up to 30 kt.

Martin Luther King Jr Day through Tuesday: VFR. Breezy.

Tuesday Night through Wednesday: Mainly VFR, with local IFR
possible. Breezy. Slight chance SHSN.

&&

.MARINE...
*** Gale Warning continues tonight through midday Sat ***

Tonight...low pressure forming along the mid-Atlantic coast and
intensifying as it moves into southern New England, will result
in increasing ESE winds, reaching gale force during the
overnight hours across the waters south of RI and MA. Seas
build to 7 to 12 feet overnight. Periods of heavy rain and fog
will reduce vsby.

Saturday...Low pressure tracks through coastal New England,
bringing ESE gales in the morning and diminishing during early
afternoon. Seas build to 10 to 16 feet. Then winds switch to SSW
in the afternoon and diminish to 10-20 kt. Also poor vsby in
morning heavy rain and fog improves in the afternoon with the
wind shift.

Saturday Night...SW/WSW winds increase with gusts 35 to 30 kts
over the waters. There is the potential for gusts to 35 kts,
thus a Gale Warning may be needed. Seas of 7 to 12 feet.

Outlook /Sunday through Wednesday/...

Sunday: Moderate risk for gale force winds with gusts up to
40 kt. Rough seas up to 13 ft.

Sunday Night: Strong winds with local gusts up to 30 kt. Areas
of rough seas.

Martin Luther King Jr Day: Moderate risk for Small Craft
Advisory winds with gusts up to 30 kt. Areas of rough seas.

Monday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of rough seas.

Tuesday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Local rough seas.

Tuesday Night: Winds less than 25 kt. Local rough seas. Slight
chance of snow showers. Local visibility 1 to 3 nm.

Wednesday: Moderate risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of rough seas. Slight chance of snow
showers. Visibility 1 to 3 nm.

&&

.TIDES/COASTAL FLOODING...

400 PM update...

We continue to expect a strong low level SE jet moving through east
coastal MA during Saturday morning. However, 12Z models leaning
towards a somewhat slower exodus of the low level jet, not departing
east coastal MA until around/after 18Z Sat. This slightly
slower solution on the winds is accompanied by a slightly higher
surge of 1.5 to 2 feet along east coastal MA, during the time
of high tide early Saturday afternoon. The nearshore seas are
also slightly higher as well. With this in mind, issuing a
Coastal Flood Advisory for east coastal MA including coastal
Essex, Suffolk and Plymouth Counties for minor flooding from 10
am to 3 pm Saturday.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Coastal Flood Advisory from 10 AM to 3 PM EST Saturday for
     MAZ007-015-019.
     Winter Weather Advisory until 9 AM EST Saturday for MAZ002-008.
RI...None.
MARINE...Gale Warning until 11 AM EST Saturday for ANZ231>234.
     Small Craft Advisory until 2 PM EST Saturday for ANZ230-236.
     Gale Warning until 10 AM EST Saturday for ANZ235-237-256.
     Gale Warning until 2 PM EST Saturday for ANZ250-251-254-255.

&&

SYNOPSIS...WTB/NMB
NEAR TERM...WTB/Nocera/NMB
SHORT TERM...NMB
LONG TERM...WTB
AVIATION...WTB/Nocera/NMB
MARINE...WTB/NMB
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jan 15, 4:21 PM EST, 8 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
421 PM EST Fri Jan 15 2021

CTZ002>004-MAZ003>006-009>014-017-018-026-RIZ001-003-162130-
Hartford CT-Tolland CT-Windham CT-Eastern Franklin MA-
Northern Worcester MA-Central Middlesex MA-Western Essex MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Northern Bristol MA-Western Plymouth MA-Northern Middlesex MA-
Northwest Providence RI-Western Kent RI-
421 PM EST Fri Jan 15 2021

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts and northern
Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ002-008-162130-
Western Franklin MA-Western Hampshire MA-
421 PM EST Fri Jan 15 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 9 AM
EST SATURDAY...

This Hazardous Weather Outlook is for western Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ007-015-019-162130-
Eastern Essex MA-Suffolk MA-Eastern Plymouth MA-
421 PM EST Fri Jan 15 2021

...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 AM TO 3 PM EST
SATURDAY...

This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts and southeastern Massachusetts.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ016-020>024-RIZ002-004>008-162130-
Eastern Norfolk MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-Southeast Providence RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI-
421 PM EST Fri Jan 15 2021

This Hazardous Weather Outlook is for eastern Massachusetts,
southeastern Massachusetts, northern Rhode Island and southern
Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ235-237-256-162130-
Rhode Island Sound-Block Island Sound-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
421 PM EST Fri Jan 15 2021

...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 AM EST
SATURDAY...

This Hazardous Weather Outlook is for Rhode Island coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ250-251-254-255-162130-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
421 PM EST Fri Jan 15 2021

...GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 2 PM EST
SATURDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230-236-162130-
Boston Harbor-Narragansett Bay-
421 PM EST Fri Jan 15 2021

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ231>234-162130-
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
421 PM EST Fri Jan 15 2021

...GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM EST
SATURDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow, 1 high wind. Local standard time, as filed.

Heavy Snow, Western Hampshire

When
January 16, 12:30 AM EST to 9:00 AM EST
Where
Western Hampshire forecast zone
Reported by
Amateur Radio
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

Heavy snow averaged close to 6 inches in western Hampshire County, but ranged all the way from 1 to 9.5 inches, with the highest amounts in the immediate east slopes of the Berkshires. Some specific amounts included 9.5 inches in Cummington (amateur radio), 8.0 inches in Plainfield (CoCoRaHS), 7.0 inches in Middlefield (broadcast media), 2.0 inches in Westhampton (CoCoRaHS), and 1.0 inches in Williamsburg (CoCoRaHS).

Heavy Snow, Western Franklin

When
January 16, 1:00 AM EST to 10:30 AM EST
Where
Western Franklin forecast zone
Property damage
$2,000
Reported by
COOP Observer
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

Heavy snow averaged 6 inches across western Franklin County, but ranged from 3 to 10 inches, highest in the immediate higher slopes of the Berkshires. Specific amounts included 10.0 inches in East Hawley (CoOp Observer), 8.5 inches in Ashfield (public), 8.3 inches in Heath (amateur radio), 8.2 inches in Rowe (Co-Op Observer), 4.6 inches in Colrain (CoCoRaHS), 4.0 inches in Shelburne Falls (amateur radio), 3.1 inches in Conway (CoCoRaHS), and 3.0 inches in Leyden (amateur radio). In Colrain at 809 AM EST, power lines were down on Adamsville Road due to the weight of the wet snow. In Shelburne at 925 AM EST, wires were down on Route 2 due to heavy, wet snow. In Heath at 958 AM EST, a tree was down on Burnt Hill Road due to the heavy, wet snow. In Charlemont at 1018 AM EST, a tree and wires were down on West Oxbow Road due to the weight of the wet snow.

High Wind, Eastern Essex

When
January 16, 9:40 AM EST to 10:40 AM EST
Where
Eastern Essex forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

At 940 AM EST, an UrbaNet station in 1 mile north of Marblehead recorded a sustained wind of 43 mph.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2021Every state in 2021This day in weather historyWarnings in Massachusetts, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929580, 929578, 929586.